MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Model Number G48732
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Puncture/Hole (1504)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was performed only by the pictures provided in response to this report because the product said to be involved was not provided to cook for evaluation.A photo of the lot number was not provided.The photos that were received show the blue catheter and the deflated balloon, however no leakage or damage can be seen on the catheter or the balloon.Per the photos provided we cannot complete a full evaluation.Without the product or substantial evidence to contradict the complaint, it is considered confirmed based solely on statements and photos describing the event.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: additional information received indicated that the user experienced difficulty advancing the catheter into position for the second dilation.The instructions for use state: "do not advance the balloon dilator if resistance is encountered.Assess the cause of resistance to determine if dilation should be reattempted." prior to distribution, all hercules 3 stage balloons esophageal are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophageal dilation procedure, the physician used a hercules 3 stage balloon esophageal.The balloon was damaged in the second pass and it was not at all coming out of the scope tip it was very difficult to push and meanwhile the catheter was kinking.The balloon got ruptured and there was leakage.Additional information received on 26-october-2020 stated that the patient had a dilation in the esophagus due to a post-surgery anastomotic stricture.A new balloon was opened and passed through the working channel to dilate the stricture to 15 mm and the balloon was taken back inside.After complete deflation of the balloon using the suction catheter, [it] passed inside the scope.The user tried to re-dilate [the stricture] completely up to 16.5 mm, but the balloon didn't come out and a lot of resistance was there.While pushing, the catheter seemed kinked and would not come out.Clarification received on 13-november-2020 states that a new balloon was opened and deflated completely and passed through the endoscope.The user inflated the balloon up to 15 mm and passed the endoscope through the anastomotic structure and deflated the balloon to take it back into the endoscope and then tried to push the balloon.However, the balloon didn't come out and was very tight.The external catheter kinked while trying to push hard, so the device was taken out the endoscope from the patient and given negative suction to remove the balloon from the endoscope.After removing the device, the user tried to inflate the balloon, but the balloon was not inflating.The user noted that leakage was there.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation evaluation: the product said to be involved was returned in a clear bio bag with no lot number labeling information provided.A photo of the lot number was not provided.Two (2) photos were received that show the blue catheter and the deflated balloon, however no leakage or damage could be identified on the catheter or the balloon in either picture.Our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device.A cook dilation syringe (ds-60cc-s) was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated with water and the balloon would not hold pressure.A leak was observed from a pinhole located between the center and the distal end of the balloon material.There were no kinks or any other damage to the catheter.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.A possible contributing factor to a leakage in the balloon material is if the balloon comes in contact with a sharp object or burr in the endoscope accessory channel.Additional information received indicated that the user experienced difficulty advancing the catheter into position for the second dilation.The instructions for use state: " do not advance the balloon dilator if resistance is encountered.Assess the cause of resistance to determine if dilation should be reattempted." prior to distribution, all hercules 3 stage balloons esophageal are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key10843585
Report Number1037905-2020-00484
Device Sequence Number2908635
Product Code KNQ
UDI-Device Identifier00827002487321
UDI-Public(01)00827002487321(17)221028(10)W4278936
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/28/2022
Device Model NumberG48732
Device Catalogue NumberHBD-15-16.5-18
Device Lot NumberW4278936
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/17/2020
Initial Date Received by Manufacturer 10/20/2020
Supplement Date Received by Manufacturer11/17/2020
Initial Report FDA Received Date11/16/2020
Supplement Report FDA Received Date12/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ALLIANCE GUN INFLATION DEVICE; FUJINON GASTROSCOPE, EG590/4400
Patient Age56 YR
Patient Weight63